Combining Sulfonylureas with These Cholesterol Drugs May Up Severe Hypoglycemia Risk

This is the largest ever study to examine the link between second-gen SUs and severe hypoglycemia
This is the largest ever study to examine the link between second-gen SUs and severe hypoglycemia

A new study has highlighted the risk of delayed severe hypoglycemia with concomitant sulfonylurea (SU) and fibrate use. The study's findings bolster the U.S. Department of Health and Human Services decision to designate antidiabetic drug-induced hypoglycemia as 1 of 3 high-priority targets in reducing adverse drug events (ADEs). The current rate of ADEs for SU among patients taking the medication for 6 months is 20%. While the majority of these incidences are not severe, 7.5% of these cases may lead to death.

The new study, published in Clinical Pharmacology and Therapeutics, is the largest to examine the association between second-generation SUs and severe hypoglycemia. The study conducted 3 high-dimensional propensity score-adjusted retrospective cohort studies in >500,000 adults who have used glyburide, glipizide, and glimepiride.

Continue Reading Below

RELATED: Severe Hypoglycemia in Diabetes Tied to Cardiac Disease

The researchers found that incidences of severe hypoglycemia among concomitant SU and antihyperlipidemic users were about 5.1–6.3 per 100 person-years (p-y). With SU as an antidiabetic monotherapy, the unadjusted rates were 5.7, 3.7, and 5.4 per 100 p-y for concomitant glyburide, glipizide, and glimepiride use, respectively. In comparison, the rate among metformin as antidiabetic monotherapy was 0.8 per 100 p-y.

Researchers explained that the risk of hypoglycemia is increased via inhibition of hepatic cytochrome P450 (CYP) enzymes, which are responsible for their metabolism. In particular, antihyperlipidemic drugs—frequently co-prescribed with antidiabetic agents—may inhibit CYP3A and CYP2C9, both of which are responsible for the inactivation of glyburide.

The study found the highest rate of severe hypoglycemia as an ADE was among users of glimepiride. The rate of severe hypoglycemia among concomitant SU and fenofibrate users increased by 20–60%. This rate jumped 2.5-fold during the third and fourth months of use in glimepiride users. Severe hypoglycemia was higher for SU plus gemfibrozil users with a 40–60% increase. This rate increased 2.4-fold during the fifth and sixth months of treatment. On the other hand, there was no corresponding increase among concomitant users of SUs and a statin.

The authors suggest that the ADE link between SUs and fibrates is not likely due to CYP2C9 inhibition alone. This conclusion is evidenced by the delayed increases in hypoglycemia rate as observed in the concomitant use of fibrates; usually interactions involving enzymatic inhibition are rapid-onset interactions. Additionally, there was a suggestion of an increased rate of severe hypoglycemia among users of metformin with fenofibrate, but metformin does not undergo hepatic metabolism and only rarely causes hypoglycemia.

Further elucidation of these drug-drug interactions causing ADEs is needed, stated the authors. However, it is unlikely to solely involve pharmacokinetic interactions mediated by CYP2C9 inhibition. The authors also suggest that clinicians be increasingly "attuned to both immediate- and delayed-onset of hypoglycemia in their patients" on a course of SU and fibrate.

For more information visit onlinelibrary.wiley.com.

Loading links....